News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: More questions about Long QT!


 emmylala2003 - Tue Feb 08, 2005 3:12 pm

Doctor,
Hello and thank you for responding. I was wondering, why would you suggest that I ask my doctor to prescribe antibiotics that do not prolong the qt interval, if I have nothing to worry about?

I thought that certain medications, including some antibiotics were contraindicated ONLY in people who have a long qt interval. So, if chances are that I do not have it, would it be ok for me to take any antibiotics prescribed, including those that may cause a prolonged qt interval?

I had bronchitis about two weeks, my doctor prescribed tripack (which I beleive is erythromycin, similar to Zithromax) I was already feeling better when my doctor prescribed it, so I didnt fill the prescription because I knew that erythromicn was an antibiotic that was known to cause prolonged qt interval. Now, I'm beginning to feel sick again, a little cough, slight nasal congestion, sneezing and sore throat. So rather than seeing my doctor again, I wanted to fill my tripack prescription and take that. Is this ok, or should I see my doctor again, just in case its not bronchitis again but something else?

One last question, which types of antibiotics do not prolong the qt interval? are cephalosporins a good alternative? I'd like to know, so that I might educate my doctor, since I'm not sure she knows.
 Dr. Yasser Mokhtar - Thu Feb 10, 2005 4:37 pm

User avatar Dear Emmy,

You don't have to worry because like in erythromycin it is quite rare to see qt prolongation but it happens sometimes, but, it you are still so worried about it to the extent that you are not willing to take antibiotics, then at this point ask your doctor to prescribe antibiotics that do not prolong the qt interval (even if this was a rare side effect of the dryg).

Yes, you can take any antibiotic putting in mind that may be this antibiotic has a rare side effect such as prolongation of the qt interval.

i think you should call your doctor to tell him about this set back in your condition before you refill your erythromycin because she might want to to give another antibiotic.

The antibiotics that can cause long qt interval are macrolide group, erythromycin and zithromax and the like. Some antibiotics belonging to a group called fluroquinolones. But once more it is rare to have this side effect. Penicillins and cephalosporins don't have this side effect.

hank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here